Alert archive / Washington / High Wind Warnings in 2024

High Wind Warning 8, NWS Seattle, WA

December 13, 2024

NWS Seattle, WA issued this high wind warning at Dec 13, 2024, 1:57 PM PST. It took effect at Dec 13, 2024, 10:00 PM PST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 13, 2024, 1:57 PM PST (21:57 UTC)
In effect from
Dec 13, 2024, 10:00 PM PST
Expired
Dec 14, 2024, 12:39 PM PST
In force
15 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

826 
WWUS76 KSEW 132157
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
157 PM PST Fri Dec 13 2024

WAZ516-141200-
/O.NEW.KSEW.HW.W.0008.241214T0600Z-241214T2100Z/
North Coast-
Including the cities of Clearwater, Queets, Beaver, Ozette, Neah
Bay, La Push, and Forks
157 PM PST Fri Dec 13 2024

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM PST 
SATURDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 55 mph expected.

* WHERE...North Coast.

* WHEN...From 10 PM this evening to 1 PM PST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around trees 
and branches. If possible, remain in the lower levels of your home 
during the windstorm, and avoid windows. Use caution if you must 
drive.

&&

$$

WAZ001-503-506-507-510-517-141200-
/O.NEW.KSEW.WI.Y.0021.241214T0900Z-241215T0000Z/
San Juan County-Western Whatcom County-Western Skagit County-
Everett and Vicinity-Admiralty Inlet Area-Central Coast-
Including the cities of Port Townsend, Burlington, Everett,
Sedro-Woolley, Mount Vernon, Marysville, Bellingham, Lynnwood,
Friday Harbor, Edmonds, Aberdeen, Hoquiam, and Anacortes
157 PM PST Fri Dec 13 2024

...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM PST SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Admiralty Inlet Area, Central Coast, San Juan County, 
  Western Skagit County, Western Whatcom County, and Everett and 
  Vicinity.

* WHEN...From 1 AM to 4 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest winds are expected along the 
  central coast, the Admiralty Inlet area, and the San Juans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicles. Secure outdoor objects.

&&

$$

27
3 follow-up statements
571 
WWUS76 KSEW 141132
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
332 AM PST Sat Dec 14 2024

WAZ516-141945-
/O.CON.KSEW.HW.W.0008.000000T0000Z-241214T2100Z/
North Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, and Queets
332 AM PST Sat Dec 14 2024

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
PST SATURDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...North Coast.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WAZ001-503-506-507-510-517-141945-
/O.CON.KSEW.WI.Y.0021.000000T0000Z-241215T0000Z/
San Juan County-Western Whatcom County-Western Skagit County-
Everett and Vicinity-Admiralty Inlet Area-Central Coast-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Everett, Edmonds, Lynnwood,
Marysville, Port Townsend, Aberdeen, and Hoquiam
332 AM PST Sat Dec 14 2024

...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM PST SATURDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County, Everett and Vicinity, Admiralty Inlet Area and 
  Central Coast.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
324 
WWUS76 KSEW 141453
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
653 AM PST Sat Dec 14 2024

WAZ516-142100-
/O.CON.KSEW.HW.W.0008.000000T0000Z-241214T2100Z/
North Coast-
Including the cities of Ozette, Clearwater, Beaver, La Push, Neah
Bay, Queets, and Forks
653 AM PST Sat Dec 14 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS 
AFTERNOON...

* WHAT...South winds 30 to 40 mph with gusts up to 55 mph expected.

* WHERE...North Coast.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around trees 
and branches. If possible, remain in the lower levels of your home 
during the windstorm, and avoid windows. Use caution if you must 
drive.

&&

$$

WAZ509-511-558-559-142300-
/O.EXA.KSEW.WI.Y.0021.000000T0000Z-241215T0000Z/
Tacoma Area-Hood Canal Area-Seattle and Vicinity-Bremerton and
Vicinity-
Including the cities of Tacoma, Bremerton, Seattle, Shelton, and
Silverdale
653 AM PST Sat Dec 14 2024

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Hood Canal Area, Bremerton and Vicinity, Seattle and 
  Vicinity, and Tacoma Area.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicles. Secure outdoor objects.

&&

$$

WAZ001-503-506-507-510-517-142300-
/O.CON.KSEW.WI.Y.0021.000000T0000Z-241215T0000Z/
San Juan County-Western Whatcom County-Western Skagit County-
Everett and Vicinity-Admiralty Inlet Area-Central Coast-
Including the cities of Everett, Hoquiam, Lynnwood, Friday
Harbor, Port Townsend, Aberdeen, Burlington, Edmonds, Marysville,
Mount Vernon, Sedro-Woolley, Bellingham, and Anacortes
653 AM PST Sat Dec 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Admiralty Inlet Area, Central Coast, San Juan County, 
  Western Skagit County, Western Whatcom County, and Everett and 
  Vicinity.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicles. Secure outdoor objects.

&&

$$

41
917 
WWUS76 KSEW 142039
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1239 PM PST Sat Dec 14 2024

WAZ516-142145-
/O.CAN.KSEW.HW.W.0008.000000T0000Z-241214T2100Z/
North Coast-
Including the cities of Clearwater, Beaver, Forks, Ozette,
Queets, Neah Bay, and La Push
1239 PM PST Sat Dec 14 2024

...HIGH WIND WARNING IS CANCELLED...

High wind warning criteria is no longer being met, but will be 
replaced with a wind advisory for ongoing gusty conditions through 
this afternoon.

$$

WAZ001-503-506-507-510-517-150000-
/O.CON.KSEW.WI.Y.0021.000000T0000Z-241215T0000Z/
San Juan County-Western Whatcom County-Western Skagit County-
Everett and Vicinity-Admiralty Inlet Area-Central Coast-
Including the cities of Burlington, Marysville, Aberdeen,
Hoquiam, Bellingham, Lynnwood, Friday Harbor, Sedro-Woolley,
Edmonds, Everett, Mount Vernon, Port Townsend, and Anacortes
1239 PM PST Sat Dec 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Admiralty Inlet Area, Central Coast, San Juan County, 
  Western Skagit County, Western Whatcom County, and Everett and 
  Vicinity.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicles. Secure outdoor objects.

&&

$$

WAZ509-511-558-559-150000-
/O.CON.KSEW.WI.Y.0021.000000T0000Z-241215T0000Z/
Tacoma Area-Hood Canal Area-Seattle and Vicinity-Bremerton and
Vicinity-
Including the cities of Seattle, Shelton, Tacoma, Silverdale, and
Bremerton
1239 PM PST Sat Dec 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 30 mph.

* WHERE...Hood Canal Area, Bremerton and Vicinity, Seattle and 
  Vicinity, and Tacoma Area.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicles. Secure outdoor objects.

&&

$$

21

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Dec 13, 9:02 AM PST, 4 hours 55 minutes earlier.

Area forecast discussion, Dec 13, 9:02 AM PST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
902 AM PST Fri Dec 13 2024

.SYNOPSIS...A strong weather system is expected to move into
Western Washington on Friday bringing gusty winds, lowland rain,
mountain snow, and high surf conditions. Coastal flooding is
expected to impact the shorelines throughout the weekend. Active
weather will likely persist through late next week.

&&

.SHORT TERM /TODAY THROUGH SUNDAY/...Rain is beginning to
move onshore this morning ahead of developing frontal system that
will bring a variety of hazards to the area over the weekend. A
surface low offshore will deepen to sub-980 millibars overnight
tonight as it swings northeastward toward Vancouver Island on
Saturday morning. This will push an occluded front across the area
Saturday morning. Current hazards that we're evaluating include
strong winds for the coast and north interior tonight and Saturday
A.M., coastal flooding (in particular the coast and north interior),
high surf on the coast, and snowfall in the mountains. No updates
are anticipated to the public forecast this morning. There will be
plenty to discuss this afternoon. Previous discussion follows with
updates to marine and aviation portions.  27

Current radar imagery already showing some light to moderate rain
starting to move along the Pacific Coast of Washington as a low
pressure system spins in the Pacific Ocean.

A strong weather system is expected to impact Western Washington
on Friday morning through Sunday. This system will bring gusty
winds, lowland rain, mountain snow, and high surf to the region.
Coastal flooding is expected to impact the shorelines throughout
the weekend. Details on hazards expected are outlined below:

LOWLAND RAIN: Rain will start to move into the coast in the
morning hours of Friday and become widespread throughout the day.
There is a chance of isolated thunderstorms on Saturday,
along the coast, with a 15-20% chance. The main hazards with these
thunderstorms will be: gusty winds, small hail, brief heavy
downpours, and lighting. The heaviest rainfall will be along the
coast and the Olympic Peninsula. The rain should begin to taper
off on Sunday morning.

MOUNTAIN SNOW: Snow levels on Friday will range between 3000 to
3500 ft on Friday and decrease to 2000 to 2500 ft by Sunday.
Expect snow at the Olympics and over the Cascades. As of now,
currently expected 6 to 8 inches at Stevens Pass and 4 to 6
inches at Snoqualmie Pass. There is some uncertainty on the
snowfall totals at Snoqualmie Pass due to the easterly winds
impacting snow levels. As a result, higher localized snowfall
amounts are possible if the easterly winds keep the snow levels
lower.

WINDS: Winds are expected to increase on Friday afternoon and
eventually subside on Saturday evening. The strongest winds will
be along the coast, the San Juan Islands, Whidbey Island, and western
Skagit and Whatcom counties. Maximum wind gusts between 30 to 40
mph are possible at the locations.

COASTAL FLOODING: Coastal flooding is expected along the Pacific
Coast on Friday. The flooding threat will persist for the outer
coast through the weekend and will gradually move inland through
the weekend. Flooding is expected during the late morning to mid-
day high tides. Significant coastal flooding will be possible
along the Pacific Coast on Saturday with an inundation of 2-3 ft
above ground level possible. Large waves building along the
Pacific coast could exacerbate impacts to coastal communities.

HIGH SURF: Large waves will build towards 17 to 19 feet at around
along the Pacific Coast on Saturday. Large waves may wash over
beaches, jetties, and other structures unexpectedly. Localized
beach erosion will be possible.

.LONG TERM /MONDAY THROUGH THURSDAY/...Wet and active conditions
seem to continue through Wednesday as a couple of systems are
expected to move through Western Washington bringing lowland rain
and mountain snow. Ensemble guidance is hinting at an upper level
ridge building over the region and potentially bringing drier
conditions on Thursday. However there is uncertainty on whether it
will completely dry out as the GFS is showing some disturbances
in the flow, potentially keeping the chance of precipitation to
remain in the forecast.

MGF

&&

.AVIATION...Southwest flow aloft throughout the period as an upper-
trough looms offshore. Mostly VFR ceilings are being observed this
morning, with MVFR cigs in showers moving into the southwestern
portions of the area. This band of showers will continue to make its
way across the region this morning, filling in and becoming more
widespread this afternoon. High end MVFR cigs to low-end VFR with
visibility restrictions of 3-5 SM may accompany the rainfall this
afternoon. Conditions will largely remain high MVFR to VFR through
tonight as scattered showers persist. Southeast winds will increase
throughout the day, increasing to 8 to 12 kt with gusts 15 to 20 kt
through the overnight period. Winds will continue to increase with
gusts increasing to 20 to 25 kt by tomorrow morning.

KSEA...VFR conditions this morning with increasing showers to the
southwest of the terminal. Showers will increase to more widespread
rain this afternoon, with CIGs lowering close to MVFR and some
visibility restrictions to 3-5 SM possible through this evening.
CIGs look to remain at the high-end MVFR to low-end VFR through this
evening. Southeast winds will increase up to 8 to 12 kt by tonight
with gusts 15 to 20 kt at times, further increasing tomorrow morning
up to 20 to 25 kt.

62

&&

.MARINE...A sub 990mb surface low currently resides offshore. This
system will track towards the region today through Saturday with
impacts. A Gale warning is in place for the coastal waters during
this time. Occasional gusts to storm force are possible through the
outer coastal waters tonight into early Saturday morning.
Additionally, gale force can't completely be ruled out over the
Northern Inland waters and East Strait into Saturday morning. At the
least, SCA may be needed for the Northern Inland waters along with
other inland water zones for Saturday, as well as Admiralty Inlet,
Puget Sound, and Hood Canal. Currently, a Small Craft Advisory is in
effect for the entire Strait of Juan de Fuca through early Saturday
morning.

We'll get a break in the action as high pressure builds over the
region on Sunday. Then, another frontal system will move through the
area on Monday but much weaker than what we'll see this weekend.
Breezy winds may continue to bring headlines as we start the new
week.

Big seas expected through Saturday as 10 to 12 ft waves increase to
16 to 20 this evening. Seas could get up to 23 ft for the outer
coastal waters on Saturday. Seas should subside below 10 ft on
Sunday but look to increase again well over 10 ft to start the new
week.

McMillian/62

&&

.HYDROLOGY...A stronger storm will set up along the coast over
the weekend with the potential to bring more significant
precipitation to the region. Latest guidance has been uncertain
regarding rainfall amounts in the Olympics, with overall totals
being lower than originally forecasted. Area rivers will rise,
with only the Skokomish River being expected to reach above action
stage. Right now, the forecast did lower, with the river hovering
just under minor flood stage Saturday into early Sunday. This
will continued to be monitored as more guidance becomes available.
Additional rounds of precipitation could keep the Skokomish river
at or near flood stage into early next week. We will continue to
monitor the rainfall forecast and the river forecast for this
weekend.

Mazurkiewicz

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Coastal Flood Watch from Saturday morning through Saturday
     afternoon for Central Coast-North Coast.

     Coastal Flood Advisory from 7 AM to 1 PM PST Friday for Central
     Coast and North Coast.

     Winter Weather Advisory from 1 PM Friday to 10 AM PST Sunday for
     West Slopes North Cascades and Passes-West Slopes North
     Central Cascades and Passes.

PZ...Small Craft Advisory until 10 AM PST Saturday for Grays Harbor
     Bar.

     Small Craft Advisory from 10 AM Friday to 10 AM PST Saturday for
     West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 7 AM Friday to 10 AM PST Saturday for
     East Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 AM PST Friday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Gale Warning from 4 AM Friday to 10 AM PST Saturday for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 1:08 PM PSTCoastal Flood WarningSEWSan Juan26 hr
Dec 13, 1:08 PM PSTCoastal Flood AdvisorySEW20 hr
Dec 13, 1:08 PM PSTHigh Surf AdvisorySEW27 hr
Dec 13, 1:57 PM PSTWind AdvisorySEWSan Juan26 hr
Dec 13, 2:40 PM PSTSmall Craft AdvisorySEW48 hr

Nearby

High Wind Warnings in Washington, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.